17 months after I first had GCA symptoms , I thought it might be helpful to share/ summarise some useful information that I (and my GP!) have picked up in the meantime.
1 DIAGNOSIS: the recommendations are that if you have visual symptoms, you go straight on to 60 mg daily of steroids ( Prednisolone in my case) to immediately tackle the inflammation and save one’s sight.
I had no visual symptoms and the 60 mg I started on was far too high for me (I only weigh 50kg). Within 36 hours, I was having dreadful hallucinations, sobbing uncontrollably, no sleep, and trying to jump off a tall building- totally not me!
Steroids for GCA have been the mainstay of treatment since the 1950’s (- they are very inexpensive and because GCA is such a (relatively) rare condition, affecting mainly “elderly”, there has been little research money put into finding less-nasty alternatives.The NICE guidelines still say 60mg if vision seems affected but otherwise, “not less than 0.75mg per kg body weight “ , so in my case, 37.5mg daily. ALL drugs should be prescribed in accordance with patient’s body weight.
TEMPORAL ARTERY BIOPSY ?? ULTRASOUND??
I was told you should have a biopsy within 2 weeks of first going onto steroids, otherwise they reduce the inflammation and can mask the results. Also told that there was no possibility of getting one within 8 weeks ( and anyway, the biopsy is not without risk).
Next week, 17 months down the line, I am having an Ultra-sound scan of my temporal arteries. This is much less hazardous, less intrusive and is now superseding biopsy as a diagnostic tool. I count myself lucky that this is now available in my area of the U.K.
2. SIDE EFFECTS OF STEROIDs.
I was not warned that I could (and did!) develop Type 2 diabetes- apparently a known side effect of taking high doses of Prednisolone for a long time.
In addition, my face swelled up like a hamster, though as my daughter so kindly put it “You don’t need Botox now” and ( really devastating), my hair fell out (Google “telegenic effluvium”).
If you have Chemotherapy, you are well-prepared for this possibility but it has come as a complete shock to me- my once elbow-length, straight silky hair is now a few inches of curly fuzz- I just don’t look like me any more. In the grand scheme of things, this might seem trivial, but when it happens to you, I can assure you it is really devastating.
You must not eat liquorice whilst on steroids- both Prednisolone and liquorice increase blood pressure- one is bad enough!
We are told we need to take other meds. to counteract the steroid side effects, (but these may not be necessary- as someone who never took so much as an aspirin before last year, I always research and question the need for everything).
OMEPRAZOLE ( proton pump inhibitor to reduce stomach acid). Probably not necessary unless you suffer problems with stomach or oesophagus ( gullet).
(Plus you need to take it at least half an hour before you take the steroids).
Calcium/ Vitamin D supplement ( such as ADCAL); if you have bran or whole grain cereals for breakfast ( as I do), you should leave 2 hours before taking your ADCAL (likewise, for foods rich in oxalic acid (Spinach, rhubarb). ..... and why do they put sucrose in these tablets? Not good when the steroids have caused diabetes !
ALENDROIC ACID - make sure you get a bone density scan BEFORE starting this drug ( NICE guidelines!). I’m having my first ever scan tomorrow ( should have been 17 months ago!)- not everyone gets osteoporosis, and these bis-phosphonates are not nice, especially if you are taking them for a long time. I took them for a few months and they gave me terrible muscle cramps ( not listed on side-effects).
(Recommended reads :
“Bad Science” by Ben Goldacre
and “Bad Pharma” , also by Ben Goldacre).